Jump to content

A frend going through a tough time


basildev
 Share

Recommended Posts

  • Moderator Emeritus

Hi everyone,

 

I wasn't sure where to post this so apologise if it's in the wrong section.

 

I have a friend who is going through a relationship breakdown. His partner is leaving him and understandingly he is devastated and going through the normal grieving process.

 

What worries me is that he is having suicidal thoughts. He's in counselling which is good.

 

Do you think and natural remedies may help him? Or should he just leave his system alone and just tough it out. I just get so scared when people have suicidal thoughts and I'd hate to see him suffer unnecessarily if he could get some nutritional support. I know there's no miracle cure and I'm also wary that if he takes something it might worsen his symptoms.

 

Any advice would be greatly appreciated.

 

Thanks

July 2001 prescribed 20mg citalopram for depression;
On and off meds from 2003-2006.
February 2006 back on 20mg citalopram and stayed on it until my last attempt at tapering in September 2011.
By far the worst withdrawal symptoms ever. Reinstated to 20mg citalopram
October 2012 - found this forum!
Nov 2012 to Feb 2013 did 10% taper, got doen to 11mg - was going great until stressful situation. Cortisol levels hit the roof, hideous insomnia forced me to updose to 20mg.
March 2016 - close to 100% back to normal!



****** I am not a medical practitioner, any advice I give comes from my own experience or reading and is only my perspective ******

Link to comment
Share on other sites

Hi everyone,

 

I wasn't sure where to post this so apologise if it's in the wrong section.

 

I have a friend who is going through a relationship breakdown. His partner is leaving him and understandingly he is devastated and going through the normal grieving process.

 

What worries me is that he is having suicidal thoughts. He's in counselling which is good.

 

Do you think and natural remedies may help him? Or should he just leave his system alone and just tough it out. I just get so scared when people have suicidal thoughts and I'd hate to see him suffer unnecessarily if he could get some nutritional support. I know there's no miracle cure and I'm also wary that if he takes something it might worsen his symptoms.

 

Any advice would be greatly appreciated.

 

Thanks

 

I'm sorry to hear your friend has hit rough times.

It is normal to grieve, and best that he does not bottle it up.

If he has shared these thoughts with you, it shows he has reached out for help.

Suicidal thoughts are not suicidal actions, but they are a sign that he needs help.

You sound like a good friend who is there for him and that is good.

His self esteem may be a bit battered and he may be feeling a bit insecure because his partner has left him.

Maybe try and bolster his self esteem and let him know you are there for him.

Maybe take him out and cheer him up.

Let him know that although it doesn't feel like it at the time, a partner leaving us can be a good thing, because of who we meet after our partner has left.

 

Good luck.

pregan taper 600mg down to 240mg, daily cuts since xmas

valium, just over 75mg, tapering 0.1 a day, will keep this more udated, cos amounts going down

i have borderline personality, chronic ptsd, and suspected adhd and substance misuse as a symptom, which i am addressing with help of medical staff, drugs agencies & mh sta

Link to comment
Share on other sites

  • Moderator Emeritus

thanks primrose.

 

I'll do my best.

July 2001 prescribed 20mg citalopram for depression;
On and off meds from 2003-2006.
February 2006 back on 20mg citalopram and stayed on it until my last attempt at tapering in September 2011.
By far the worst withdrawal symptoms ever. Reinstated to 20mg citalopram
October 2012 - found this forum!
Nov 2012 to Feb 2013 did 10% taper, got doen to 11mg - was going great until stressful situation. Cortisol levels hit the roof, hideous insomnia forced me to updose to 20mg.
March 2016 - close to 100% back to normal!



****** I am not a medical practitioner, any advice I give comes from my own experience or reading and is only my perspective ******

Link to comment
Share on other sites

I'm sorry to hear your friend is going through such a hard time. He is fortunate to have a friend like you he can talk to and who cares.

 

I'm pretty knowledgeable about supplements, but I don't think any will help a situation like this. The exception might be if your friend is so depressed he isn't eating enough nourishing food, but then the best thing to do would be to eat a variety of nourishing foods even if not as large a quantity as usual.

 

If you're thinking about whether any might be soothing, such remedies would not be sufficient for such strong emotions (if he's talking about suicidal thoughts) but there are some that might help him feel slightly relaxed. Do you know if he is or has been on any psych meds for this depression (or any other reason)? That's an important consideration in how supplements might affect him, even if he might be one of the minority whose systems remain sensitized to some supplements for months or years after using psych meds regularly.

 

But there aren't any that will take away severe emotional distress or especially suicidal feelings.

 

I suggest that when he talks about how depressed he is and especially when he mentions even thoughts of suicide, that you ask him if he thinks he might act on these thoughts. I used to think it was wrong to ask such things, and it has to be done gently and tactfully, but I now think it's very important.

 

I'm glad he's getting counseling, but he may or may not have mentioned the suicidal thoughts to his therapist. You might want to find out the number of a suicide prevention phone hotline in your (or specifically, his) area. I have no personal experience with such resources, but I've seen some posts where people said they've used them and find the specially-trained counselors helpful to talk to when they're in acute distress.

 

If you suggest your friend call such a phone line, be sure to tell him you'll still be available to him as a caring friend, just that you're worried about him and want to make sure he has the number because the people answering those lines are specifically trained in helping people who are feeling suicidal.

 

Is he able to stay with family or friends temporarily, who can watch him and keep him safe from anything he might use to kill himself, if he indicates he might act on his feelings?

 

I don't know if these suggestions are appropriate, not knowing enough about your friend. But if he might kill himself over a devastating but temporary life situation, he needs to be somewhere he is safe until he can adapt to the change in life circumstances. Maybe he can arrange with his therapist that if he needs to be in a facility for his own safety, that there be a written agreement that he will be given no psych meds if he refuses them. I don't know if that's possible, but it's worth looking into if he's self-destructive.

 

Primrose is so right that, ironically, what can seem like the end of the world at the time, can often turn out to be a blessing in disguise later on. But as she said, he's grieving, and it's understandable that he might not be able to imagine this right now, in which case it's important that he be safe until he heals from this upheaval in his life.

 

I wish him - and you - the very best.

I was "TryingToGetWell" (aka TTGW) on paxilprogress. I also was one of the original members here on Surviving Antidepressants

 

I had horrific and protracted withdrawal from paxil, but now am back to enjoying life with enthusiasm to the max, some residual physical symptoms continued but largely improve. The horror, severe derealization, anhedonia, akathisia, and so much more, are long over.

 

My signature is a temporary scribble from year 2013. I'll rewrite it when I can.

 

If you want to read it, click on http://survivingantidepressants.org/index.php?/topic/209-brandy-anyone/?p=110343

Link to comment
Share on other sites

  • Moderator Emeritus

Hey Brandy,

 

What you have said makes total sense to me.

 

He has been on meds in the past for depression but they didn't work for him. He's adamant that he's not going to take meds and obviously I agree with him on that one.

 

Yes I've already asked if he's thinking of acting on his suicidal thoughts and the answer was no. He has a good friend flying in from interstate to be with him this week which I'm very happy about.

 

I think he just has to go through this, hard as it is. The problem is that due to logistics he has no choice but to keep living with his spouse while all of this is playing out. Torture in my opinion.

 

I have to agree with Primrose. A similar thing happened to me over 10 years ago and I thought my life was over. Looking back it was THE best thing that could ever have happened to me.

 

Thank you so much, Brandy, for your kind thoughts and wise words.

July 2001 prescribed 20mg citalopram for depression;
On and off meds from 2003-2006.
February 2006 back on 20mg citalopram and stayed on it until my last attempt at tapering in September 2011.
By far the worst withdrawal symptoms ever. Reinstated to 20mg citalopram
October 2012 - found this forum!
Nov 2012 to Feb 2013 did 10% taper, got doen to 11mg - was going great until stressful situation. Cortisol levels hit the roof, hideous insomnia forced me to updose to 20mg.
March 2016 - close to 100% back to normal!



****** I am not a medical practitioner, any advice I give comes from my own experience or reading and is only my perspective ******

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy